clopen.solutions
OP-00823 Solution claimed

Maximal TC weight from positive homological norm

Submit a result

Let $M$ be a closed, connected, oriented aspherical $n$-manifold and let $2 \le k \le n$; all homology and cohomology have rational coefficients. The $\ell^1$-seminorm of $\alpha \in H_k(M;\mathbb{Q})$ is $$\|\alpha\|_1 = \inf\Bigl\{\sum_j |a_j| : \sum_j a_j \sigma_j \text{ is a singular cycle representing } \alpha\Bigr\}.$$ For $u \in H^k(M;\mathbb{Q})$ put $\bar u = 1 \times u - u \times 1 \in H^k(M \times M;\mathbb{Q})$. Let $e : C([0,1], M) \to M \times M$, $\gamma \mapsto (\gamma(0), \gamma(1))$, be the endpoint fibration, the path space carrying the compact-open topology, and let $\operatorname{genus}$ denote the unreduced Schwarz genus: the least number of open sets covering the base on each of which the fibration has a continuous section. The TC weight of $\bar u$ is $$\operatorname{wgt}_{\mathrm{TC}}(\bar u) = \sup\bigl\{r \in \mathbb{Z}_{\ge 0} : f^*\bar u = 0 \text{ for every space } Y \text{ and every continuous } f : Y \to M \times M \text{ with } \operatorname{genus}(f^*e) \le r\bigr\}.$$ The genus of $e$ is the topological complexity of $M$. For a nonzero class the weight is at most its degree, so $\operatorname{wgt}_{\mathrm{TC}}(\bar u) \le k$ for $u \ne 0$; and the topological complexity exceeds the weight by at least one. Neofytidis proved $\operatorname{wgt}_{\mathrm{TC}}(\bar u) \ge 2$ for every nonzero $u$ of degree $k \ge 2$ on a closed oriented negatively curved manifold.

Problem. Suppose some $\alpha \in H_k(M;\mathbb{Q})$ has $\|\alpha\|_1 > 0$. Must there be a nonzero $u \in H^k(M;\mathbb{Q})$ with $\operatorname{wgt}_{\mathrm{TC}}(\bar u) \ge k$? The class $u$ may be chosen freely; it need not be dual to $\alpha$.

Source: Neofytidis (2025), Question 5.1(a).

Imported from github.com/MColbrook/AIM.

Classification

Primary
AT — Algebraic Topology
Secondary
GT
Keywords
AIM Open Applied Problems, simplicial volume, topological complexity

References

@article{neofytidis2025,
  author        = {Neofytidis, Christoforos},
  title         = {Topological complexity, asphericity and connected sums},
  journal       = {J. Appl. Comput. Topol.},
  volume        = {9},
  number        = {1},
  year          = {2025},
  pages         = {10},
  doi           = {10.1007/s41468-025-00205-z},
  eprint        = {2212.08962},
  archivePrefix = {arXiv},
}
@misc{aim-positive-norm-tc-weight,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Maximal TC weight from positive homological norm}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/525-positive-norm-tc-weight.md},
  note         = {Entry 525 at commit 24edaad, 2026-10-15},
}

Resolution claims

Kaiwen Jin

Let $S$ be the closed oriented surface of genus two. The aspherical four-manifold $M=S\times S$ has a rational fundamental class of positive homological $\ell^1$ seminorm, but every nonzero $u\in H^4(M;\Q)$ satisfies $\wt(1\times u-u\times1)\le2$. This gives a negative answer to Neofytidis's question asking whether a positive-norm degree-$k$ class on a closed oriented aspherical manifold forces the existence of a nonzero degree-$k$ …

Counterexample · not verified · fidelity not established · posted on GitHub 13 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: AIM @ 24edaad, paper/counterexample.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00823, "Maximal TC weight from positive homological norm", clopen.solutions.